08242017Headline:

Bentonville, Arkansas

HomeArkansasBentonville

Email Jeanie Oliver Jeanie Oliver on LinkedIn Jeanie Oliver on Twitter Jeanie Oliver on Facebook
Jeanie Oliver
Jeanie Oliver
Contributor •

Duragesic Patch-Fentanyl Overdose Possible

Comments Off

The Duragesic Patch malfunction is not new to medical news. The frightening aspect of this medical devise is that it continues to be a danger to patients. The patch, most often prescribed to patients with intense chronic pain, perhaps because of cancer or car wrecks, can malfunction because of acknowledged manufacturing defects.

The defective patches leak the potent narcotic fentanyl directly onto the skin. Fentanyl, 100 times stronger than morphine, when aborbed in large amounts can cause an overdose of the drug and resultant death.

If you or a loved one is wearing or has worn one of the patches, you should be aware of the symptoms of fentanyl overdose. These symptoms can include: trouble breathing, loss of consciousness or coma, dizziness or fainting, inability to function normally, small pupils, and confusion. Even when the overdoses do not lead to death, they can severly damage the cardiovascular and central nervous system.

As I mentioned this is not new to the medical community. In July 2005, the FDA announced an investigation into the safety of pain patches after 120 deaths were linked to patches which utilized fentanyl for pain control. Since 2006, two juries have ordered Johnson and Johnson, the drugmaker responsible for the Duragesic-Fentanyl patches, to pay a total of $6.2 million in damages to the families of the pain patch patients who died after the devises leaked. The juries found that Johnson and Johnson officials were aware that the production of defective patches was occuring and accordingly found to be responsible for the deaths caused by the resulting leakage of the opiate drug causing overdose and death of the patients.